Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 289, NWS Des Moines, IA

September 4, 2018Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 4, 2018, 2:21 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Sep 4, 2018, 2:35 PM CDT
In force
14 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KDMX 041921
SVRDMX
IAC147-151-042000-
/O.NEW.KDMX.SV.W.0289.180904T1921Z-180904T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
221 PM CDT TUE SEP 4 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pocahontas County in northwestern Iowa...
  Southeastern Palo Alto County in northwestern Iowa...

* Until 300 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located near Pocahontas,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Bend, Mallard, Havelock, Plover and Rodman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 9444 4295 9444 4274 9470 4277 9482
      4310 9459
TIME...MOT...LOC 1921Z 210DEG 28KT 4280 9471 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
594 
WWUS53 KDMX 041935
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
235 PM CDT TUE SEP 4 2018

IAC147-151-041945-
/O.CAN.KDMX.SV.W.0289.000000T0000Z-180904T2000Z/
Pocahontas IA-Palo Alto IA-
235 PM CDT TUE SEP 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POCAHONTAS AND
SOUTHEASTERN PALO ALTO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4302 9444 4295 9444 4274 9470 4277 9482
      4310 9459
TIME...MOT...LOC 1934Z 210DEG 28KT 4290 9463 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:21 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 4, 2:21 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
221 PM CDT Tue Sep 4 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 220 PM CDT Tue Sep 4 2018

Little change to the synoptic pattern over the last several days
with broad troughing out west and a strong high to the east. This
has the central tier of the country under deep, moist meridional
flow and a continued risk for more excessive rainfall. At 19z a
subtle wave was noted on water vapor moving north out of Kansas
toward southwest Iowa. Thunderstorm activity has been on the
uptick across western Iowa as ascent increases ahead of this wave.
Solid consensus among hi-res models that more convective
initiation will occur through late afternoon and into the evening.
Strengthening low level southerly flow and backing surface winds
will enlarge hodographs and push effective SRH values to 150-200
m2/s2, which combined with very low LCLs in this near-tropical
environment will favor a few embedded HP supercells capable of
producing hail, damaging wind gusts, and perhaps a couple
tornadoes as the storms propagate northeast.

Also of concern is the threat for another night of excessive
rainfall and potential flash flooding. This time the focus will be
over our northern zones as 925-850mb moisture transport ramps up
considerably this evening and focuses on the Upper Mississippi
Valley, intersecting a frontal convergence zone draped from
northwest Iowa through northern Wisconsin. Strong signal from the
HREF and other hi-res model members for heavy rainfall exceeding
flash flood guidance, especially near the MN border where rainfall
amounts of 3-5" may be realized by late tonight.

A strong shortwave tracks east along the Canadian border on
Wedensday. Widespread rainfall will be ongoing during the morning
hours and should continue into the afternoon, however the setup
favors more of the stratiform variety as thick cloud cover limits
potential convective destabilization. Precipitable water values
remain anomalously high, but the main belt of low level moisture
transport is shunted south and east of the forecast area. Any
threat for heavier rainfall rates may be tied to the now
progressive cold front tracking southeast through the state, which
could clear the forecast area by 21z. Areas sensitive to any
additional rainfall may see aggravated problems, but opted to
forego an extension of the flash flood watch for now due to low
confidence in the location and duration of any potential heavier
rainfall rates.

High pressure settles into the Upper Midwest Thursday as the upper
level pattern becomes more zonal. Cool, dry air advects south
around the surface high and pushes any mention of low PoPs to the
southern half of the state. Confidence in additional rainfall on
Thursday is low as support aloft is rather benign, but models
continue to generate pockets of light QPF.

Attention then turns to the uncertainty surrounding the remnants
of Tropical Storm Gordon as it makes a northerly progression
toward the state. The kicker will be the timing of a shortwave
trough crossing the Plains late in the week. Latest model guidance
lends little confidence in the forecast at this point, with the
GFS/GEFS mean bringing heavy rainfall into parts of Iowa Friday-
Saturday, while the Euro is more progressive with the synooptic
flow and deflects most of the tropical remnants off to the east.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1243 PM CDT Tue Sep 4 2018

Active period with front moving into the state tonight through
Wednesday. Thunderstorms will become widespread by late this
afternoon and persist overnight. Initial VFR conditions will
worsen with widespread MVFR to IFR conditions overnight into
Wednesday morning. Surface winds will initially be southerly but
become northwest to north behind the boundary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
morning for IAZ006-007-016-017-025>028-036>039-047>050-059>062.

Flash Flood Watch through late tonight for IAZ004-005-015-023-
024-033>035.

&&

DISCUSSION...Martin
AVIATION...Cogil
Hazardous weather outlook, Sep 4, 3:59 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Tue Sep 4 2018

IAZ004>007-015>017-023>028-033>039-047>050-059>062-051000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-Dallas-Polk-Jasper-Poweshiek-
359 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area today through late
tonight. Also, river flooding warnings are in effect for portions
of the Cedar River and Iowa River basins.  Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Widespread thunderstorms are forecast by around midday today and
look to continue through late tonight into early Wednesday
morning. Heavy rain at times may lead to localized flash flooding.
There is also the potential for a few strong to potentially
severe storms with the threat of large hail, damaging wind and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
additional river flooding and flash flooding Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today into tonight for flash flood and
severe weather potential. Spotters may also be needed at times
throughout the rest of the week.

IAZ044>046-057-058-070>075-081>086-092>097-051000-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
359 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered thunderstorms are possible today into
tonight. Although the severe weather threat is low, a brief
stronger storms with hail and gusty winds cannot be ruled out.
Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
river flooding and flash flooding at times Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today into tonight and at times through
the rest of the week.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:32 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Grundy88 min
Sep 3, 7:43 PM CDTFlash Flood WarningDMXBlack Hawk3 hr
Sep 4, 3:33 AM CDTFlash Flood WatchDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 22 more27 hr
Sep 4, 9:34 AM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth13 hr
Sep 4, 9:34 AM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler25 hr
Sep 4, 3:46 PM CDTTornado Warning Tornado observedDMXKossuth29 min
Sep 4, 4:45 PM CDTTornado WarningDMXHancock, Winnebago30 min
Sep 4, 5:09 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.